Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Nashville, TN

July 3, 2005Coffee County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 2005, 1:39 PM CDT for Coffee County, Warren County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 1:39 PM CDT (18:39 UTC)
Expired
Jul 3, 2005, 2:30 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Coffee County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 031841
SVROHX
TNC031-177-031930-
/O.NEW.KOHX.SV.W.0165.050703T1839Z-050703T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
139 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COFFEE COUNTY IN TENNESSEE
  WESTERN WARREN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MCMINNVILLE

* UNTIL 230 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
  MCMINNVILLE...OR ABOUT 9 MILES NORTHEAST OF MANCHESTER...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISON BY 155 PM CDT
  VIOLA BY 210 PM CDT
  MCMINNVILLE BY 225 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3568 8607 3548 8602 3555 8576 3580 8578

$$
BOYD
1 follow-up statement
000 
WWUS54 KOHX 031851
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT SUN JUL 3 2005

TNC031-177-031930-
/O.CON.KOHX.SV.W.0165.000000T0000Z-050703T1930Z/
WARREN TN-COFFEE TN-
149 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
NORTHEASTERN COFFEE AND WESTERN WARREN COUNTIES...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MORRISON...OR ABOUT 10 MILES SOUTHWEST OF MCMINNVILLE...
MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF CENTERTOWN BY 155 PM CDT
  MCMINNVILLE BY 220 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3568 8607 3548 8602 3555 8576 3580 8578

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:00 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 9:00 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
900 AM CDT SUN JUL 3 2005

.DISCUSSION...
SURFACE ANALYSIS/SOUNDING SHOWS VERY LITTLE HAS CHANGED FROM
YESTERDAY. DEWPOINT GRADIENT FROM NW TO SE WITH HIER DEWPOINTS SE.
SOUNDING AT BNA STILL FAIRLY UNSTABLE...WITH KI OF 35...SHOWALTER
0...LI -3...TT 47...AND CAPE 1434. MAY BE A ROGUE TSTM OR 2 W OF
PLATEAU AGAIN TODAY. MAY HAVE TO UP POPS PLATEAU TO BE MORE IN LINE
WITH MRX.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Jul 3, 5:30 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUL 3 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EVERY DAY
FROM MONDAY THROUGH SATURDAY, THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

ROSE

In the hours before

Special weather statement, Jul 3, 12:53 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CDT SUN JUL 3 2005

TNZ065-080-031830-
VAN BUREN-WHITE-
1253 PM CDT SUN JUL 3 2005

HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS WILL CONTINUE
TO FALL OVER NORTHERN VAN BUREN COUNTY...AND SOUTHERN WHITE COUNTY
UNTIL ABOUT 130 PM CDT. RAINFALL AMOUNTS COULD TOTAL 2 INCHES ACROSS
CANE CREEK BASIN AND MILLSTONE BRANCH IN NORTHERN VAN BUREN COUNTY.
THIS MUCH RAINFALL IN A SHORT PERIOD OF TIME MAY CAUSE CREEKS AND
STREAMS TO RISE QUICKLY.

BOYD
Special weather statement, Jul 3, 1:01 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
101 PM CDT SUN JUL 3 2005

TNZ065-066-080-031830-
CUMBERLAND-VAN BUREN-WHITE-
101 PM CDT SUN JUL 3 2005

A CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS
GUSTS TO 40 MPH AND PEA SIZE HAIL WILL CONTINUE ACROSS VAN BUREN
COUNTY FROM SPENCER...BONE CAVE AREA INTO THE NORTHEAST PART
OF THE COUNTY AROUND THE BLEDSOE STATE FOREST. IN ADDITION...
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THE
STORMS AS THE MOVE SLOWLY TOWARD THE NORTHEAST. MOVE INDOORS
WHEN STORMS APPROACH.

BOYD
01
Special weather statement, Jul 3, 1:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
116 PM CDT SUN JUL 3 2005

TNZ065-066-078-080-031845-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
116 PM CDT SUN JUL 3 2005

A SLOW MOVING THUNDERSTORM WILL CONTINUE TO MOVE EAST ACROSS NORTHERN
WARREN COUNTY THROUGH 145 PM CDT. THIS STORM PRODUCED PEA SIZED
HAIL...4 MILES NORTHWEST OF MCMINNVILLE AROUND 1 PM CDT. THE STORM
WILL MOVE INTO THE CAMPAIGN AND ROCK ISLAND AREAS AROUND 130 PM CDT.

BOYD
01
Local storm report, Jul 3, 1:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             2 NE SPENCER            35.76N 85.43W
07/03/2005  1.50 INCH        VAN BUREN          TN   TRAINED SPOTTER

&&

BBOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:22 PM CDTSevere Thunderstorm WarningOHXVan Buren, White38 min
Jul 3, 12:43 PM CDTSevere Thunderstorm WarningOHXVan Buren, White17 min
Jul 3, 1:10 PM CDTFlash Flood WarningOHXVan Buren65 min
Jul 3, 1:28 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren47 min
Jul 3, 2:01 PM CDTSevere Thunderstorm WarningOHXCoffee44 min
Jul 3, 2:13 PM CDTSevere Thunderstorm WarningOHXWarren32 min
Jul 3, 2:23 PM CDTSevere Thunderstorm WarningOHXGrundy52 min
Jul 3, 2:32 PM CDTSevere Thunderstorm WarningOHXCoffee28 min
Jul 3, 3:14 PM CDTSevere Thunderstorm WarningOHXGrundy46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.